Several persons who were administered diethylcarbamazine (DEC) and albendazole tablets in Kollam district on Wednesday as part of the World Health Organisation recommended mass drug administration (MDA) to eliminate lymphatic filariasis were admitted to various hospitals in the district when they experienced giddiness and started vomiting.

Many of those admitted were women. At the District Hospital here, 25 persons were admitted by evening. Reports coming to the office of the District Medical Officer here state that similar hospitalisations were reported from Mayyanad, Adichanallur, Sasthamcotta and Pathanapuram. But a good number of them were discharged later.

The DMO, P.I. George said that such symptoms in some after being administered the tablets are normal and that there is no panic situation. He said that in fact such symptoms show that the drug had started its work to interrupt transmission of lymphatic filariasis. He said that more than 11 lakh persons in the district were administered the dose and only a handful have shown symptoms of giddiness.

The development will not hamper continuation of the MDA programme in the district on Thursday. He made it clear that the tablets should be consumed only after a meal and not on an empty stomach.

More In: Kerala | National